Mississippi, 2011

Hail and Damaging Winds in Mississippi, September 11, 2011

September 11, 2011 · NWS JAN · 8 events in 4 counties and zones

A potent area of low pressure aloft crossed the region. The combination of daytime heating, ample moisture, and resultant instability helped produce severe storms during the evening hours of September eleventh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent area of low pressure aloft crossed the region. The combination of daytime heating, ample moisture, and resultant instability helped produce severe storms during the evening hours of September eleventh. The storms produced quarter to golf ball sized hail, as well as thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 11, 2:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT SUN SEP 11 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...DRY THROUGH THE PERIOD
WITH A SLOW WARMING TREND. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A
SHORTWAVE TROUGH AXIS OVER OUR MS DELTA REGION THAT WILL SWING EAST
ACROSS MS THIS EVENING AND INTO ALABAMA BY MIDNIGHT. VISIBLE
SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWED A BROKEN BAND OF
CLOUDS AROUND 12KFT ACROSS THE CENTRAL PORTIONS OF THE CWA. WITH THE
EXCEPTION OF A FEW ISOLATED THUNDERSTORMS OVER NORTH
MISSISSIPPI...LOCAL RADARS HAVE ONLY SHOWN A FEW LIGHT RETURNS
ASSOCIATED WITH THE BAND OF CLOUDS IN OUR CWA. HAVE REMOVED THUNDER
WORDING THIS AFTERNOON ALL EXCEPT OUR NORTHWEST ZONES BUT...WL
MAINTAIN A MENTION OF ISOLATED LIGHT SHOWERS NORTH OF INTERSTATE 20
AS LIMITED DEEP MOISTURE WILL CONTINUE TO LIMIT CONVECTION IN OUR
CWA. SKIES WILL CLEAR IN THE WAKE OF THE UPPER LEVEL TROUGH. DESPITE
THE RESULTING NW FLOW ALOFT THERE WILL BE NO LOW LEVEL CAA AND
MONDAY MORNING LOWS WILL BE A DEGREE OR TWO WARMER THAN THIS
MORNING'S LOWS. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH TUESDAY
ACROSS OUR CWA AS THE UPPER TROUGH SHIFTS EAST HIGH PRESSURE ALOFT
REMAINS CANTERED OVER SOUTHERN TX/MEXICO. SURFACE HIGH PRESSURE WILL
WEAKEN OVER OUR CWA THROUGH TUESDAY ALLOWING A SLOW MODERATION OF
OUR RELATIVELY DRY AIRMASS. THE GRADUAL INCREASE IN MOISTURE WILL
HELP KEEP OVERNIGHT LOWS WARMER AND CLOSER TO NORMAL BY WEDNESDAY
MORNING BUT...A COUPLE MORE COOLER THAN NORMAL NIGHTS ARE ON TAP FOR
TONIGHT AND MONDAY NIGHT. DAYTIME HIGHS WILL TOP OUT A LITTLE ABOVE
NORMAL MONDAY AROUND 90F AND THEN WARMER THAN NORMAL TUESDAY IN THE
LOWER 90S. GUIDANCE TEMPS WERE CLOE AND MAV MOS WAS GENERALLY
ACCEPTED. /22/

.LONG TERM...WEDNESDAY THROUGH SUNDAY...LONG RANGE MODELS AND
ENSEMBLES SHOW A BROAD UPPER TROUGH WILL PASS INTO THE REGION FROM
THE NORTH AS WE GO INTO THE MIDDLE TO LATER PART OF NEXT WEEK. THIS
WILL SEND A FRONT INTO THE REGION FOR WEDNESDAY INTO THURSDAY. WE
MAY BE ABLE TO SQUEEZE OUT SOME THUNDERSTORMS WITH THE FRONTAL
SYSTEM. THE MODELS INCREASE PRECIPITABLE WATER TO AROUND 1.5 TO 1.9
INCHES...WHICH MAY BRING SOME RAIN COVERAGE TO THE REGION. THERE
WILL BE ENOUGH LAPSE RATE AND INSTABILITY FOR SOME THUNDERSTORMS.
ALL IN ALL EXPECT A GENERALLY QUIET PATTERN FOR THE LONG TERM
PERIOD. EXPECT A SERIES OF WEAK SHORT WAVES TO PASS THROUGH THE
REGION FROM THE BROAD UPPER TROUGH FROM THE NORTH. EXPECT OUR
MARGINAL CHANCES OF RAIN TO CONTINUE THROUGH SUNDAY FROM THE SHORT
WAVES. THE ENSEMBLES AND MODELS HAS SOME NATURAL TIMING DIFFERENCES
ON THE SHORT WAVES. THE GFS DRIES OUT THE AREA FOR SATURDAY NIGHT
THROUGH SUNDAY WITH SOME MEAN DRYER AIR COMING FROM THE NORTH. THE
EURO DOES NOT SHOW ANY MEAN DRYING. SO HAVE OPTED TO GO WITH THE
EURO SOLUTION.

AS FAR AS TEMPS ARE CONCERN USED A BLEND OF MEX...EURO...GMOS AND
ENSEMBLE GUIDANCE. LOWS WILL BE MAINLY IN THE 60S WITH HIGHS MAINLY
IN THE 80S. FOR POPS USED A BLEND OF MEX AND ENSEMBLE GUIDANCE.

PER NATIONAL HURRICANE CENTER TROPICAL WEATHER OUTLOOK...TROPICAL
STORM NATE IS EXPECTED TO HEAD WEST FROM THE YUCATAN BAY INTO
SOUTHERN MEXICO...WHICH IS SUPPORTED BY THE GFS...EURO AND
ENSEMBLES. OTHERWISE NO OTHER STORMS ARE EXPECTED TO DEVELOP IN GULF
OR ANYWHERE UPSTREAM...THAT WILL AFFECT THE ARKLAMISS IN THE LONG
TERM./17/

&&

.AVIATION...VFR CONDS WILL PREVAIL ACROSS THE ARKLAMISS THROUGH THE
DAY TOMORROW...WITH THE ONLY EXCEPTION BEING A POSSIBILITY FOR MVFR
VSBY ALONG THE HWY 84 CORRIDOR 09-13Z. ISOLD SHWR/MAYBE SOME
THUNDER/ ACTIVITY WILL BE PSBL ACROSS NORTHERN MS THIS AFTN...COMING
TO AN END AFTER SUNDOWN. SFC WINDS WILL BE OCCASIONALLY GUSTY/15 KTS
OR SO/THROUGH THE AFTN WITH LIGHT WINDS XPCTD OVRNGT. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  90  64  92 /   4   0   0   2
MERIDIAN      58  91  61  92 /   7   0   0   2
VICKSBURG     60  90  63  91 /   3   0   0   2
HATTIESBURG   62  91  64  93 /   7   0   0   2
NATCHEZ       63  89  65  91 /   4   0   0   2
GREENVILLE    61  90  65  93 /   3   0   0   2
GREENWOOD     60  90  64  93 /   3   0   0   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/17/BK
Hazardous weather outlook, Sep 11, 12:06 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
106 PM CDT SUN SEP 11 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121815-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
106 PM CDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Sep 11, 3:48 PM CST, 57 minutes before
MSZ027-112220-
CARROLL MS-
448 PM CDT SUN SEP 11 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT SUN SEP 11 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 30
TO 40 MPH WINDS WAS LOCATED 3 MILES NORTH OF COILA AT 448 PM
CDT...MOVING EAST AT 20 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3352 8978 3342 8978 3342 8972 3340 8971
      3340 8966 3329 8968 3336 9009 3354 9006
TIME...MOT...LOC 2148Z 279DEG 18KT 3344 8996

BK
Special weather statement, Sep 11, 4:32 PM CST, 13 minutes before
MSZ035-036-112300-
HUMPHREYS MS-HOLMES MS-
532 PM CDT SUN SEP 11 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SUN SEP 11 2011

STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 40 TO
50 MPH WINDS WERE LOCATED 3 MILES SOUTHEAST OF BELZONI...AND NEAR
CRUGER AT 531 PM CDT...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.

PEOPLE IN HOLMES AND NORTHEASTERN HUMPHREYS COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

LAT...LON 3321 8979 3292 8998 3310 9057 3327 9046
      3324 9042 3324 9037 3328 9037 3328 9036
      3329 9036 3331 9032 3332 9032 3331 9030
      3334 9027
TIME...MOT...LOC 2231Z 291DEG 13KT 3315 9043

BK

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Holmes

When
September 11, 4:45 PM CST to 4:54 PM CST
Where
Holmes County, 2.93 mi E of Huma
Measured
1 in hail
Reported by
Public
Coordinates
33.228, -90.049

Quarter size hail fell along Randletown Road, and also along Bell Bottom Road.

Hail, Montgomery

When
September 11, 5:45 PM CST
Where
Montgomery County, 1.15 mi E of Sweatman
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.630, -89.560

Walnut size hail fell just east of Sweatman.

Hail, Yazoo

When
September 11, 6:17 PM CST
Where
Yazoo County, 0.37 mi SE of Pierce Xrd
Measured
1 in hail
Reported by
Public
Coordinates
32.897, -90.245

Quarter sized hail fell at Pierce Crossroad east of Yazoo City.

Thunderstorm Wind, Yazoo

When
September 11, 6:21 PM CST
Where
Yazoo County, 0.9 mi NE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.890, -90.190

Trees were blown down along Highway 433 near Midway.

Hail, Yazoo

When
September 11, 6:26 PM CST
Where
Yazoo County, 0.9 mi NE of Midway
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.890, -90.190

Golf ball sized hail fell in Midway.

Hail, Copiah

When
September 11, 6:50 PM CST
Where
Copiah County, Carpenter
Measured
1 in hail
Reported by
Public
Coordinates
32.030, -90.680

Quarter sized hail fell in Carpenter.

Hail, Copiah

When
September 11, 7:30 PM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
1 in hail
Reported by
Public
Coordinates
31.990, -90.360

Quarter sized hail fell in Crystal Springs.

Thunderstorm Wind, Copiah

When
September 11, 7:30 PM CST
Where
Copiah County, 2.64 mi NNE of Crystal Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.014, -90.351

Trees and power poles were blown down on Hartley Lane and County Line Road. Trees approximately 12 inches in diameter were blown down on Upton Road. Small trees were blown down in Crystal Springs. Power outages were reported in Crystal Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339685, 339686, 339689, 339690, 339691, 339693, 339694, 339695.